Alarming ads urge you to call a lawyer if you’ve been “injured” taking certain birth control products, such as Yaz, Yasmin, or NuvaRing. These injuries include venous thromboembolisms (VTEs), heart attacks, and strokes. It’s frightening to wonder if you are endangering your health by taking a pill to prevent pregnancy or treat dysmenorrhea (painful cramps).
Should you stop taking your pills? What is a VTE and why should you worry? VTE is a blood clot that usually starts in your leg, but may break loose and travel to your heart or brain and cause a heart attack or stroke. It can be life-threatening, so it is a serious side effect to be concerned about. All birth control pills may increase your risk for a VTE, but it has always been considered so small that most women can safely take the pill. About 3 to 9 women in 10,000 who use birth control pills for more than one year may have a VTE compared to 1 in 5 women out of 10,000 who are not pregnant and not on the pill.
Birth control pills are considered very safe for the majority of women, but all medications carry some risk of adverse effects.
When oral birth control pills were first developed, they contained much higher doses of estrogens and progestins — types of hormones — especially estrogen. It was also noticed that there was a higher risk for developing a blood clot while using birth control pills than in nonpregnant women who didn’t take the pill. It was thought that the high dose of estrogen was responsible for this risk. So, with continuing research and development, eventually the dose of estrogen was decreased to the lower level used today to minimize the chance of a clot. The type of estrogen in pills today is almost exclusively ethinyl estradiol. Continue reading